Hail, Antelope
- When
- July 15, 5:35 PM CST
- Where
- Antelope County, 4.14 mi NW of Clearwater
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.212, -98.237
A moderately unstable atmosphere over eastern Nebraska was in place during the afternoon of July 15 with temperatures approaching the lower 90s and dew points in the upper 60s. That instability was tapped by late afternoon by a short wave trough dropping southeast from South Dakota into central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A moderately unstable atmosphere over eastern Nebraska was in place during the afternoon of July 15 with temperatures approaching the lower 90s and dew points in the upper 60s. That instability was tapped by late afternoon by a short wave trough dropping southeast from South Dakota into central Nebraska. The disturbance pushed a weak cool front across the area.
The resultant thunderstorm complex that developed split into two areas, one moving south into south central Nebraska and the other tracking east through the northern sections of eastern Nebraska during the early to mid evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 15, 1:53 PM CST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 253 PM CDT SUN JUL 15 2007 .DISCUSSION... MAIN CONCERN IN THE SHORT TERM IS POTENTIAL FOR CONVECTION AND ANY SEVERE WEATHER THAT MAY RESULT. INTRODUCED POPS EARLIER TODAY AND EXPANDED THESE SINCE LAST FORECAST ISSUANCE. LATEST WATER VAPOR SATELLITE LOOP SHOWED A SHORTWAVE TROUGH/VORT MAX DROPPING TOWARD THE AREA FROM THE NORTHWEST. SURFACE ANALYSIS SHOWED A WEAK FRONT FROM SERN NE INTO SWRN SD. THERE WAS SOME MOISTURE CONVERGENCE IN THE VICINITY OF THE FRONT WITH DEWPOINTS IN THE UPPER 60S TO ABOUT 70 DEGREES. 12Z NAM DID BRING STORMS INTO NERN NE THIS EVENING... AND THEN TOWARD KOMA BY 06Z. BELIEVE THERE IS A DECENT CHANCE FOR STORMS IN OUR NORTHERN ZONES...BUT QUESTION IS HOW FAR SOUTH AND EAST THEY WILL OCCUR. DECIDED TO MENTION A SLIGHT CHANCE THROUGH 06Z AS FAR EAST AS BEATRICE...OMAHA/COUNCIL BLUFFS...OAKLAND IA AND HARLAN IA. EVENING SHIFT WILL NEED TO MONITOR TRENDS. 19Z CAPE HAD INCREASED TO OVER 3500 J/KG ACCORDING TO LATEST LAPS OUTPUT WEST OF KLNK AND SOUTHWEST OF KOLU. STORMS COULD PRODUCE DAMAGING WINDS AND HAIL. THE 12Z MODELS WERE IN POOR AGREEMENT IN REGARDS TO LOCATION/TIMING OF FRONT IN THE PLAINS ON MONDAY. 12Z GFS LEFT THE BOUNDARY TO THE NORTH...12Z NAM PUSHED IT SOUTH QUICKLY AND THE NGM WAS IN BETWEEN. 09Z VERSION OF SPC SREF (SHORT RANGE ENSEMBLE FORECAST) WAS NOT TOO MUCH DIFFERENT THAN THE NGM TIMING...SO WENT CLOSE TO THAT. 12Z GFS SUGGESTED HIGHS IN THE MID-UPPER 90S (96 KOFK...97 KOMA...98 KLNK) BUT THE ETA MOS WAS COOLER (86 KOFK...89 KOMA...93 KLNK). NGM MOS WAS IN BETWEEN THE OTHERS AT KOFK AND KLNK...BUT EVEN COOLER THAN THE ETA AT KOMA (IT HAD A HIGH OF ONLY 86). DID NOT MENTION ANY PCPN FROM MONDAY INTO MONDAY NIGHT OR FROM TUESDAY NIGHT THROUGH THURSDAY...BUT WILL HAVE TO MONITOR THIS THE NEXT FEW DAYS WITH NORTHWEST FLOW. 12Z NAM DID SHOW A LITTLE LIGHT QPF SOUTHERN ZONES ON MONDAY...THEN IT ALSO HAD PCPN WITH WARM ADVECTION LATE MONDAY NIGHT INTO TUESDAY. DID MENTION A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY. IN GENERAL...FELT GFS WAS TOO WARM WITH HIGH TEMPERATURES THROUGH TUESDAY. LOCATION OF MID TROPOSPHERIC RIDGE BETWEEN TWO STRONG 500 MB TROUGHS (ONE OFF THE WEST COAST OF THE U.S. AND WESTERN CANADA...THE OTHER OVER EASTERN CANADA) WILL BE IMPORTANT AS TO HOW WARM IT GETS THIS WEEK. LEFT HIGHS 90 TO 95 ON TUESDAY AND THEN A LITTLE WARMER WEDNESDAY (MID TO UPPER 90S). IT ALSO SHOULD BE WARM ON THURSDAY...AHEAD OF THE COLD FRONT. DECIDED TO MENTION SOME CHANCE OF PCPN AS MODELS PUSH A FRONTAL BOUNDARY THROUGH THE AREA SOMETIME BETWEEN THURSDAY AND FRIDAY. 12Z GFS QPF BULLSEYES WERE IGNORED AND TRIED TO CONCENTRATE ON THE LARGE SCALE FEATURES AND TRENDS. EXPECT HIGHS 90 TO 95 NEXT WEEKEND... BASED ON EXPECTED PATTERN AT THIS TIME. && .AVIATION... WILL CONTINUE TO MONITOR CONVECTIVE TRENDS AS WEATHER DISTURBANCE BEGINS TO INTERACT WITH VERY UNSTABLE ENVIRONMENT OVER CENTRAL NEBRASKA. WOULD EXPECT STRONGER TSRA TO BE IN CNTRL NEB AND TSRA MAY CONTINUE ALONG THE BOUNDARY NR BVN/OFK/OLU. MENTIONED SHOWERS AT OFK BTWN 23Z-01Z...THUS WILL NEED TO MONITOR COVERAGE AND STRENGTH OF STORMS. THERE WAS SOME QUESTION AS TO IF THE STORMS COULD HOLD TOGETHER BY THE TIME THEY REACHED OMA AND LNK...THUS DID NOT MENTION PRECIP IN TAF...HOWEVER DID MENTION ISOLD TSRA IN THE RTE BTN OFK AND OMA. BEST RH APPEAR TO BE IN THE MID LEVELS... THEREFORE LEFT CIGS VFR. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && ZAPOTOCNY/MILLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 445 PM CDT SUN JUL 15 2007 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-161000- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 445 PM CDT SUN JUL 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS PARTS OF EASTERN NEBRASKA...MAINLY WEST OF A SIOUX CITY TO BEATRICE LINE. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. VERY WARM AND UNSTABLE AIR WAS LOCATED ACROSS CENTRAL AND PARTS OF EASTERN NEBRASKA LATE THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE IS FORECAST TO TRACK ACROSS THE REGION AND HELP KICK OFF THUNDERSTORMS OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY HOT TEMPERATURES ARE FORECAST TO RETURN TO THE AREA NEXT WEEK... WITH HIGHS CLIMBING INTO THE MID 90S WEDNESDAY AND THURSDAY. HEAT INDICES SHOULD REACH FROM 100 TO 105 EACH AFTERNOON. A COLD FRONT IS FORECAST TO MOVE INTO THE REGION ON THURSDAY AND BRING A CHANCE OF MORE THUNDERSTORMS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF NORTHEAST NEBRASKA THIS EVENING. FOBERT
The Omaha radar (KOAX), 184 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
8 hail, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts estimated at 65 to 75 mph snapped power poles south of Royal.
The hail covered the ground and was accompanied by wind gusts that were estimated to have been at least 50 mph.
Hail up to 1.5 inches in diameter was reported 12 miles west of Pierce and corn was reported stripped by the hail about 8 miles west of town.
Thunderstorm wind gusts were estimated to have reached 60 mph near Hoskins.
Hail up to golfball size stripped some corn in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35045, 35054, 35046, 35047, 35048, 35049, 35050, 35053, 35051, 35052.